Jump to content
Shaaay

Shaaay: Cold Turkey lexapro?

Recommended Posts

Shaaay

Hello! 

 

I have been on Lexapro for one solid year, most of the year was 10mg but just increased the dose in March (2 months ago) to 20mg. It has helped my anxiety an extreme amount but unfortunately due to an insurance issue, I was not able to fill my last prescription. It has been four days of being Lexapro free and the withdrawals are HERE. My biggest concern with them currently is the foggy brain as I work every day with children with autism.. lets just say, I have to be very quick on my toes with these kiddos! I am also experiencing brutal headaches, trouble with sleep and a huge loss of appetite. I am pretty terrified for the extreme anxiety and panic attacks to return but so far that's a missing symptom (thank goodness).

 

I began to google and its a real scary place to be. I have read horrible and terrifying things about being on this drug as well as the process of stopping it.  I would love to live my life anxiety free but that is something i gave up on a long time ago. It's apart of who I am and learning how to manage it and all I can do. I guess I just want some hope that I can get through this cold turkey? If the anxiety stays calm, I can tough through the rest of the withdrawals. 

 

If anyone has a positive story of quitting cold turkey, I am all ears and would LOVE to read all about it. I also was hoping for some advice on steps I should take next. Any vitamins that help these withdrawals? I also would like some clues on what to expect over the next few weeks/months. Will my anxiety return with a vengeance? 

Share this post


Link to post
Dan998
Posted (edited)

Hi, Shaaay. Welcome to Surviving Antidepressants (SA).

 

I have moved your post to the Introductions and Updates section. This is where you can ask questions that are specific to your own situation and is also the place to give updates on your progress.

 

We ask that all members provide a signature. Your signature is a snapshot of your past and present drug history. It makes it much easier for everyone reading your posts to provide you with tailored advice. You can find out how to create a signature here >> 

 

Please Put Your Withdrawal History in Your Signature

 

 

Yes, there are some cold turkey (CT) recovery stories, but people who CT tend to have more severe symptoms that last longer than someone who tapers slowly off their drugs.  Many people, myself included, thought they could 'tough out' withdrawal symptoms, only to later discover that symptoms can be unbearable and they have to reinstate and taper anyway. What generally happens with a CT is that you may feel fine for a few weeks before your central nervous system (CNS) becomes destabilized, once this happens it is very difficult to return the CNS to its previous state. Insomnia, anxiety, headaches and a host of other unpleasantness are all to be expected in withdrawal and could last quite a long time.

 

It appears from what you have described that you are in the early stages of withdrawal. We generally recommend that you taper by 10% of your previous dose each month to give your brain a chance to adjust to the absence of the drug that it has become dependent on. As 20mg of Lexapro is quite a high dose and because you have only been off for 4 days it might be prudent to reinstate as soon as possible and then, once you are feeling better, you could consider tapering off in a slow and controlled manner. I shall ask some of the other moderators about how to cheaply obtain lexapro without insurance as I'm UK based and not entirely sure about the finer points of the US healthcare system. In the meantime here are some links to some relevant topics.

 

What is Withdrawal Syndrome?

The Rule of 3KIS. Keep it Simple, Keep it Slow, Keep it Stable.

Why Taper by 10% of My Dosage

Tips For Tapering Off Lexapro

 

There are many supplements that may, or may not, help with withdrawal symptoms. We have found that both Omega 3 and magnesium are well tolerated and provide some benefit.

 

King of supplements: Omega-3 fatty acids (fish oil)

Magnesium, nature's calcium channel blocker

 

Best wishes,

Dan.

 

Edited by Dan998

Share this post


Link to post
SkyBlue
10 hours ago, Shaaay said:

Hello! 

 

I have been on Lexapro for one solid year, most of the year was 10mg but just increased the dose in March (2 months ago) to 20mg. It has helped my anxiety an extreme amount but unfortunately due to an insurance issue, I was not able to fill my last prescription. It has been four days of being Lexapro free 

 

Hello and welcome to SA. 

 

Dan has given you some great advice. I'd like to echo his idea about "reinstating" (taking a small dose to stop the withdrawal symptoms). 

 

It's certainly a difficult situation not to have refills, but there are options:


Please google "patient assistance programs" for Lexapro. The manufacturers often have programs to help with cost. 

Ask your doctor's office and pharmacy and explain your situation.

Check out GoodRx, online pharmacies,  even Canadian pharmacies.

 

I would really not want to see you go through Lexapro withdrawal. I'm not trying to scare you, but it can last much, much longer than the "few weeks" doctors say it does. Reinstating a small dose can really help, and we can help you taper off safely from there. 

 

Please let us know what you figure out and decide. 

Share this post


Link to post
manymoretodays

Hi Shaay,

 

Yes, I'm in agreement too as far as having you consider a reinstatement.  I essential C/T ed off escitalopram(generic for Lexapro) and did not have an easy time of it.

I'm in the U.S. too.

Are you no longer insured?

Do you have any Lexapro left?

 

If you are still insured you can petition the insurance company to provide your prescription(with just co-pay versus full price).  This generally takes time though and your prescriber has to fax them a request to do this.

You could also call the manufacturer of Lexapro and tell them your difficulty right now.  It used to be Forrest pharmaceuticals.  And they may have some temporary patient assistance available.  They might be able to rush mail you some.  Never know.   (Same thing Skyblue suggested above)

 

Talk to your prescriber as well.  They all "get" or understand the more immediate "discontinuation syndrome".  However, not many "get" or understand, the kind of W/D, often protracted, which is now evident in so many.  So, for now, try not to get into that discussion. 

 

Another option would be to go generic.   Lexapro is a brand name for escitalopram.

Much cheaper from what a quick search has shown me.

 

I did have to go generic myself at one point.  It caused some discomfort/distress but it was more tolerable than C/T.  I could stay functional.  You could ask your prescriber to call in another prescription.  And then self pay.  The difference is about $30- $60 for a months supply versus $300.00 plus for the brand name from what I found on a recent search.  I've found Costco to be about the best as far as cost goes, if you have one in your area.

 

Most pharmacies have coupons as well.  I never found those to be of much help for a brand name prescription that was in the hundreds of dollars without the insurance company picking up the cost.

 

Keep us updated please.  And we can further advise if you decide on a reinstatement.  We don't often have you reinstate at the dose you left off at.  Take a look at the links already provided when you can.

 

Love, peace, healing, and growth,

manymoretodays

Share this post


Link to post
Altostrata

Welcome, Shaaay.

 

Cold turkey is not a good idea.

 

Read this: Getting your prescription filled on a budget

 

Generic prescriptions can be less than $10 a month. See https://www.blinkhealth.com/escitalopram-oxalate

 

If you can't get escitalopram (Lexapro), get its gentler sibling, citalopram (Celexa) in the same dosage.

 

Please let us know how you're doing.

 

 

Share this post


Link to post
Gridley

I am currently tapering Escitalopram, the generic Lexapro.  I've been on both versions and had no problem with the generic.   As Alto says, cold turkey is not a good idea.  I know money is likely an issue, but do whatever you can to avoid cold turkey.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.